Dangerous Drug Interactions in Nursing Homes

According to the American Medical Directors Association (AMDA), recent studies indicate that nursing home residents commonly experience adverse drug reactions (ADRs), and these reactions often go unnoticed or are attributed to another condition. Many nursing home ADRs result from drug to drug interactions. In fact, according to WebMD, allergic reactions account for fewer than 10 percent of all adverse drug reactions. Nursing home residents harmed by dangerous drug interactions may be entitled to compensation under medical malpractice law, and an experienced Orlando injury attorney can help.

Risk Factors

The AMDA points to numerous factors that affect a nursing home resident’s risk of experiencing an adverse drug reaction, including:

  • The pharmacological properties of the prescribed drug(s)
  • The resident’s medical condition
  • The presence of co-morbidities, that is, diseases or conditions that coexist with a primary disease or condition
  • Drug dosage <?
  • Use of multiple drugs

When a doctor or pharmacist error results in a dangerous drug interaction in a nursing home setting, the injured resident may have a medical malpractice claim.

Top Ten Dangerous Drug Interactions

Because some combinations of drugs cause adverse reactions more often than others, and because most nursing home residents take more than one medication, the AMDA, along with the American Society for Clinical Pathology (ASCP), convened a group of experts “to develop strategies for medication management in nursing homes.” These experts developed a list of the “top ten particularly dangerous drug interactions in long term care,” including:

  • Warfarin and NSAIDs
  • Warfarin and sulfa drugs
  • Warfarin and macrolides
  • Warfarin and quinolones
  • Warfarin and phenytoin
  • Ace inhibitors and potassium supplements
  • Ace inhibitors and spironolactone
  • Digoxin and amiodarone
  • Digoxin and verapamil
  • Theophylline and quinolones

Nursing home staff should take all necessary precautions to ensure residents do not suffer an adverse drug reaction due to being prescribed a dangerous combination of drugs

Symptoms of ADRs

Adverse drug reactions can range from mild to severe. With a mild ADR, symptoms may include:

  • Drowsiness
  • Dizziness
  • Dry mouth
  • Itching or rash
  • Constipation
  • Diarrhea

A nursing home resident experiencing a severe ADR may suffer:

  • Bleeding ulcers
  • Liver or kidney damage
  • Difficulty breathing
  • Fever
  • Joint pain
  • Anaphylactic shock, a life-threatening allergic reaction

According to MerckManuals.com, some ADR symptoms clearly point to dangerous drug interactions, while other symptoms are “too subtle to identify as drug-related.” MerckManuals.com reports that elderly patients with subtle ADRs may experience:

  • Functional deterioration
  • Changes in mental status
  • Failure to thrive
  • Loss of appetite
  • Confusion
  • Depression

Nursing home staff should be able to anticipate the risk of ADRs, promptly recognize ADR symptoms, and when an ADR occurs, know the appropriate action to take. If you or a loved one suffered an adverse drug reaction while in a nursing home, especially if it involved the combination or two or more dangerous drugs, contact a knowledgeable Orlando injury lawyer today to learn about your rights.